A. While there is a condition called black, hairy tongue, which is caused by an overgrowth of bacteria or yeast on the tongue, most kids with a black tongue have a much simpler explanation...
Medications like Pepto-Bismol, or other drugs that have bismuth as an ingredient, can cause a black discoloration or staining on your tongue for a few days. It is harmless and goes away a few days after you stop taking the medication.
Since your child had a stomach ache, it makes it even more likely that he could have taken some Pepto.
Keep in mind that the main ingredient in Pepto-Bismol, Bismuth Subsalicylate, has been linked with Reye Syndrome, a potentially life-threatening disorder that has been associated with kids who take it and also have a viral illnesses, especially the flu or chicken pox. This led the FDA to allow the original Pepto-Bismol and Kaopectate, which also contains Bismuth Subsalicylate, to only include labeling instructions for children over age 12. Some doctors go even further though and recommend that even teens not take aspirin or salicylate containing medicines.
There is a version of Pepto, the newer Children's Pepto Chewable Tablets that also help relieve 'heartburn, sour stomach, acid indigestion, and upset stomach due to these symptoms or overindulgence in food or drink' that only contains Calcium Carbonate as its active ingredient. So unlike the other forms of Pepto-Bismol, it would not be associated with Reye Syndrome and would be okay for younger children. In fact, Children's Pepto Chewable Tablets can be given to children as young as age two years old.
Also, Children's Pepto Chewable Tablets would not turn your child's tongue black...
Now if your child didn't take Pepto-Bismol or another medication with Bismuth Subsalicylate that could have turned his tongue black, then you should likely see your pediatrician.